California, 2012

Heat in California, May 12, 2012

May 12, 2012 · NWS SGX · 1 event in 1 county or zone

High pressure was in place over the region from the 11th through the 14th, creating a warming trend with inland temperatures 5 to 15 degrees above normal for that time of year. Temperatures in the lower deserts ranged from 97 up to 105 during these few days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High pressure was in place over the region from the 11th through the 14th, creating a warming trend with inland temperatures 5 to 15 degrees above normal for that time of year. Temperatures in the lower deserts ranged from 97 up to 105 during these few days. A heat-related death was reported and confirmed due to this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 12, 7:11 AM PST, 4 hours 49 minutes earlier.

Area forecast discussion, May 12, 7:11 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PDT SAT MAY 12 2012

.SYNOPSIS...
BUILDING HIGH PRESSURE ALOFT WILL BRING MARINE LAYER CLOUDS
INTO THE WESTERN VALLEYS DURING THE NIGHTS AND MORNINGS AND A SLOW
WARMING TREND INLAND THROUGH THE MIDDLE OF NEXT WEEK. A TROUGH
MOVING INLAND THROUGH CENTRAL CALIFORNIA LATE THURSDAY THROUGH
FRIDAY WILL BRING GUSTY WINDS TO THE MOUNTAINS AND DESERTS ALONG
WITH COOLING INLAND. THE TROUGH WILL ALSO PRODUCE A DEEPER MARINE
LAYER...WITH NIGHT AND MORNING CLOUDS MOVING INTO THE FAR INLAND
VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER STRATUS IS EXTENDING INTO THE WESTERN VALLEYS THIS
MORNING ACCORDING TO VISIBLE SATELLITE IMAGERY. THE 12Z MIRAMAR
SOUNDING INDICATES AN 8 DEGREE INVERSION AT ABOUT 2000 FEET. WITH
NOT TOO STRONG OF AN INVERSION...STRATUS SHOULD CLEAR TO THE BEACHES
BY LATE MORNING/EARLY AFTERNOON...ALTHOUGH IT MAY LINGER AT THE
BEACHES THROUGH THE DAY. ONSHORE PRESSURE GRADIENTS ARE TRENDING
WEAKER...AS THE GRADIENT FROM SAN DIEGO TO LAS VEGAS IS +4.7 MB
WHERE AT THIS TIME YESTERDAY IT WAS +8.5 MB. THUS...WITH COOL
ONSHORE FLOW WEAKENING...GOOD CLEARING OF STRATUS...AND HIGH
PRESSURE MOVING IN ALOFT...DAY-TIME TEMPERATURES SHOULD INCREASE BY
SEVERAL DEGREES TODAY FOR INLAND AREAS.

THE AFOREMENTIONED HIGH PRESSURE MOVING IN ALOFT WILL ALSO SERVE TO
PRODUCE A SLIGHTLY SHALLOWER MARINE LAYER THROUGH THURSDAY
MORNING...ALTHOUGH NIGHT AND MORNING STRATUS WILL STILL MAKE IT INTO
THE WESTERN VALLEYS. THE UPPER RIDGE WILL ALSO CONTINUE TO BRING
WARMING INLAND THROUGH THE MIDDLE OF NEXT WEEK.

GFS...ECMWF AND GEM ALL AGREE ON AN UPPER TROUGH MOVING OVER CENTRAL
CALIFORNIA LATE THURSDAY THROUGH FRIDAY. THIS TROUGH WILL BRING
COOLING INLAND...GUSTY WINDS OVER THE MOUNTAINS AND DESERTS...AND
ALSO DEEPEN THE MARINE LAYER...WITH NIGHT AND MORNING STRATUS MOVING
DEEP INTO THE INLAND VALLEYS. UPPER RIDGING BUILDING IN DURING THE
WEEKEND SHOULD BRING SOME WARMING AND A SHALLOWER MARINE LAYER.

&&

.AVIATION...
121530Z...LOW CLOUDS AROUND 1500 FEET ASL AND LOCAL INLAND VIS 3-5SM
WILL SCATTER OUT THIS MORNING AROUND 17Z. LOW CLOUDS WILL RETURN TO
COASTAL AIRPORTS AROUND 01-04Z AND WILL NOT COVER KONT FOR MUCH TIME
IF IT REACHES THERE AT ALL. SCATTER OUT SUNDAY WILL BE SIMILAR
TIMING...AROUND 16-17Z. OTHERWISE MOSTLY CLEAR AND VFR CONDITIONS
WILL CONTINUE THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...MM
Hazardous weather outlook, May 11, 3:00 PM PST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI MAY 11 2012

CAZ061-121300-
COACHELLA VALLEY-
400 PM PDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING THROUGH BANNING
PASS...AND ALONG AND NORTHEAST OF I-10 IN THE COACHELLA VALLEY. WIND
GUSTS OF 45 MPH OR MORE AT TIMES MAY CAUSE DIFFICULT TRAVEL
CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Coachella Valley

When
May 12, 12:00 PM PST to 8:00 PM PST
Where
Coachella Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

An 86 year old male was hospitalized for a heat-related illness on May 12th near Mecca in the Salton Sea desert area of the Coachella Valley. The Riverside County Health Department confirmed his death on May 18 as heat-related. No mental issues were noted.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Coachella Valley2012-05-1886MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385546.